Drug Discov Ther. 2022;16(4):164-168. (DOI: 10.5582/ddt.2022.01046)
The clinical significance of dupilumab-induced blood eosinophil elevation in Japanese patients with atopic dermatitis
Tosuji E, Inaba Y, Muraoka K, Kunimoto K, Kaminaka C, Yamamoto Y, Jinnin M
This study aims to clarify the clinical significance of dupilumab-induced elevation of blood eosinophil in Japanese patients with atopic dermatitis (AD). Eosinophil elevation was defined as ≥ 5% increase of eosinophil percentage within one year after dupilumab initiation. Seven patients (15.7%) were shown to have eosinophil elevation, six of whom developed dupilumab-associated conjunctivitis (DAC) and were accompanied with DAC more frequently than those without eosinophil elevation, with statistically significant difference. Eosinophil percentage resolved spontaneously in all seven patients, including the one without DAC, despite the continuation of dupilumab treatment. None of the patients with eosinophil elevation had cardiac or pulmonary complications attributable to the hypereosinophilia. The patients with eosinophil elevation were all male. Furthermore, none of four patients in whom efficacy of dupilumab was < 25% showed eosinophil elevation. Childhood onset tended to be more common in patients with the elevation of eosinophil. This study suggests that most eosinophil elevation is associated with DAC, and that the eosinophil ratio is a biomarker for DAC.